California, 2019

Damaging Winds and High Wind in California, April 2, 2019

April 2, 2019 · NWS HNX · 5 events in 5 counties and zones

A low pressure system moved across the Pacific Northwest and northern California on April 2. While most of the moisture associated with this system remained to the north of our area, a cooler and unstable airmass moved over the area during the afternoon behind a cold front which pushed through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A low pressure system moved across the Pacific Northwest and northern California on April 2. While most of the moisture associated with this system remained to the north of our area, a cooler and unstable airmass moved over the area during the afternoon behind a cold front which pushed through the area. Scattered showers and thunderstorms developed in the post-frontal unstable atmosphere during the afternoon and produced locally heavy rainfall along with small hail and strong winds gusts. The front itself brought locally strong wind gusts to the Kern County Mountains where a few low impact indicator sites measured gusts exceeding 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Apr 2, 12:45 PM PST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 2, 12:45 PM PST, 3 hours 29 minutes before
Area Forecast Discussion...Correction
National Weather Service San Joaquin Valley - Hanford CA
145 PM PDT Tue Apr 2 2019

.SYNOPSIS...
An upper level trough will bring scattered showers today, mostly
in the Sierra from Yosemite to Kings Canyon. There is also a
slight chance of thunderstorms north of Kern County this
afternoon. Winds will become gusty in the Kern County Mountains
and Desert this afternoon and evening. Dry conditions will prevail
Wednesday then a chance for some showers Thursday night and Friday
followed by another chance for more precipitation Friday night and
Saturday with clearing by Monday.

&&

.DISCUSSION...
Upper level low pressure center is opening up and weakening as it
moves inland this afternoon. Associated upper level trough will
produce enough lift to increase showers and thunderstorm activity
across the Sierra today. Some storms may become strong as SPC has
us in a general thunderstorm mention.

Trough will move east of the region tonight as a short wave ridge
builds in over the area on Wednesday and Thursday with dry
weather expected. Temperatures will warm up nicely to near normal
values both days. Models are advertising a cold front moving
through the area Thursday night into Friday with rain and high
elevation snow. Upper level trough will push through the region
Friday evening with showers expected.

Models are still having trouble on how to handle another front
expected to move in on Saturday. ECM is much more robust than the
GFS. We are using the NBM guidance...which is blend of both. We
are keeping pops mainly north of Fresno County and across the
Sierra down to Tulare county for Saturday and Sunday. Models are
rebuilding the ridge back on for next Monday with dry and mild
conditions returning across CENCAL interior.

&&

.AVIATION...
Areas mountain obscuration due to cloud cover and precipitation in
the Sierra Nevada until 09z tonight. Cloud cover and light
precipitation extending south resulting in areas of mountain
obscuration in the Kern County mountains tonight from 03z to 18z
Wed. Localized areas of MVFR possible within showers in the San
Joaquin Valley until 18z Wed. Otherwise, VFR conditions will prevail
over the central California interior over the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...JDB
avn/fw...MV
synopsis...JDB

weather.gov/hanford

In the hours before

Special weather statement, Apr 2, 1:42 PM PST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
242 PM PDT TUE APR 2 2019

CAZ090-093-022230-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
242 PM PDT TUE APR 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARIPOSA...WEST
CENTRAL MADERA AND EAST CENTRAL MERCED COUNTIES UNTIL 330 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chowchilla, or 13 miles southeast of Merced, moving east at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm. Brief heavy rain with this storm, may lead to localized
flooding.

Locations impacted include...
Chowchilla and Le Grand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3708 12038 3726 12038 3731 11991 3704 11992
TIME...MOT...LOC 2140Z 270DEG 16KT 3718 12029

mv
Special weather statement, Apr 2, 2:32 PM PST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
332 PM PDT TUE APR 2 2019

CAZ093-096-022315-
Mariposa, Madera, and Fresno County Foothills CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
332 PM PDT TUE APR 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRESNO COUNTY UNTIL
415 PM PDT...

At 329 PM PDT, Doppler radar was tracking a strong thunderstorm 28
miles north of Orange Cove, or 31 miles northeast of Clovis, moving
northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm. Heavy rain is also occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Fence Meadow, Lake Wishon, West Woodchuck Meadow, Wishon Dam, Upper
Burnt Corral, Dinkey Creek and Shaver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3690 11921 3706 11932 3727 11895 3703 11879
TIME...MOT...LOC 2229Z 241DEG 15KT 3702 11919

MV
Special weather statement, Apr 2, 2:49 PM PST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
349 PM PDT TUE APR 2 2019

CAZ090-022330-
East-Central San Joaquin Valley CA-
349 PM PDT TUE APR 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADERA AND CENTRAL
FRESNO COUNTIES UNTIL 430 PM PDT...

At 349 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bonadelle Ranchos-Madera Ranchos, or 7 miles north of Fresno, moving
east at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fresno, Clovis and Bonadelle Ranchos-Madera Ranchos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3683 11992 3699 11991 3696 11957 3674 11962
TIME...MOT...LOC 2249Z 279DEG 18KT 3688 11984

Andersen
Special weather statement, Apr 2, 3:12 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
412 PM PDT TUE APR 2 2019

CAZ092>094-096-097-030000-
Mariposa, Madera, and Fresno County Foothills CA-
Tulare County Foothills CA-Tulare County Mountains CA-
Southeastern San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
412 PM PDT TUE APR 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE AND EASTERN
FRESNO COUNTIES UNTIL 500 PM PDT...

At 411 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of East Orosi, or 21 miles northeast of Visalia,
moving northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shadequarter Mtn, Pinehurst and Squaw Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3653 11916 3665 11924 3676 11903 3657 11891
TIME...MOT...LOC 2311Z 246DEG 12KT 3661 11915

Andersen
Special weather statement, Apr 2, 3:19 PM PST, 55 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
419 PM PDT TUE APR 2 2019

CAZ090-030000-
East-Central San Joaquin Valley CA-
419 PM PDT TUE APR 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADERA AND CENTRAL
FRESNO COUNTIES UNTIL 500 PM PDT...

At 418 PM PDT, Doppler radar was tracking a strong thunderstorm over
northeast Fresno and west Clovis, moving east at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fresno and Clovis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3681 11991 3691 11979 3689 11950 3670 11959
TIME...MOT...LOC 2318Z 283DEG 10KT 3680 11974

Andersen
Special weather statement, Apr 2, 3:59 PM PST, 15 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
459 PM PDT TUE APR 2 2019

CAZ090-092-093-030045-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA-
459 PM PDT TUE APR 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TULARE AND
SOUTHEASTERN FRESNO COUNTIES UNTIL 545 PM PDT...

At 459 PM PDT, Doppler radar was tracking a strong thunderstorm near
Orange Cove, or 19 miles north of Visalia, moving east at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Reedley, Dinuba, Orosi, Orange Cove, East Orosi and Squaw Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3657 11945 3666 11952 3673 11928 3654 11923
      3654 11935
TIME...MOT...LOC 2359Z 257DEG 12KT 3661 11937

Andersen

The radar

The San Joaquin Valley radar (KHNX), 13 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 2 thunderstorm wind. Local standard time, as filed.

High Wind, Kern Cty Mtns

When
April 2, 4:14 PM PST
Where
Kern Cty Mtns forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

The Jawbone Canyon RAWS reported a peak wind gust of 58 mph.

Thunderstorm Wind, Kings

When
April 2, 4:16 PM PST
Where
Kings County, Lemoore
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.300, -119.780

A trained spotter reported that thunderstorm wind gusts blew down his fence.

Thunderstorm Wind, Tulare

When
April 2, 4:45 PM PST
Where
Tulare County, 5.58 mi NNW of Paige
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
36.250, -119.470

A caller reported that a commodity barn blew down due to strong winds. Radar velocity profiles estimated winds in that area during that time were near 50 mph.

High Wind, Lake Isabella

When
April 2, 7:32 PM PST
Where
Lake Isabella forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

The Blue Max RAWS reported a peak wind gust of 71 mph.

High Wind, Tehachapi Area

When
April 2, 9:27 PM PST
Where
Tehachapi Area forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS

The Bird Springs Pass RAWS reported a peak wind gust of 69 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805934, 805933, 805931, 805949, 805938.